From Our 2013 Archives
PTSD After Heart Attack Linked to Poor Sleep
Latest Heart News
The researchers from Columbia University Medical Center noted that poor sleep is typical among post-traumatic stress disorder (PTSD) patients, which may help explain the association between heart attack-induced PTSD and worse sleep quality.
The study's first author, Jonathan Shaffer, and colleagues at Columbia's Center for Behavioral Cardiovascular Health examined the link between PTSD and sleep in almost 200 patients who suffered a heart attack. They found that the more PTSD symptoms people experienced following a heart attack, the worse their self-reported sleep was in the month after their heart attack.
PTSD symptoms include anxiety, avoidance behaviors and flashbacks to bad memories.
Worse PTSD symptoms were also tied to poorer sleep quality, shorter sleeping time, interrupted sleep, use of sleeping pills and daytime sleepiness, the investigators found.
Gender also seemed to play a role. The research, published in the current issue of Annals of Behavioral Medicine, revealed that women were more likely to be affected by poor sleep following a heart attack.
People with poor sleep after a heart attack were also likely to have more symptoms of depression and a higher body-mass index (a measurement that takes into account height and weight), according to the report. These patients were also less likely to be Hispanic, the findings showed.
The study authors noted that functional problems with the "autonomic nervous system" -- the part of the nervous system that regulates involuntary bodily functions, such as breathing -- is associated with both PTSD and disrupted sleep. The researchers suggested that nervous system dysfunction could be a common cause behind both problems.
More studies are needed to investigate the link between heart attack-induced PTSD and poor sleep, as well as the risk for future heart attacks, the team suggested in the news release. While the study findings revealed an association, they did not prove a cause-and-effect relationship.
-- Mary Elizabeth Dallas
SOURCE: Columbia University Medical Center, news release, May 30, 2013